Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 20, NWS Great Falls, MT

June 4, 2017Cascade County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 4, 2017, 4:18 PM MDT for Cascade County, Montana. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2017, 4:18 PM MDT (22:18 UTC)
Expired
Jun 4, 2017, 4:45 PM MDT
In force
27 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 41 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:32 PM MDTTSTM WND GST 603 E Malmstrom Afb, MTSPOTTER ESTIMATED 60 MPH GUST AND PENNY-SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.3 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
2484 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WUUS55 KTFX 042218
SVRTFX
MTC013-042245-
/O.NEW.KTFX.SV.W.0020.170604T2218Z-170604T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
418 PM MDT SUN JUN 4 2017

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cascade County in central Montana...

* Until 445 PM MDT

* At 417 PM MDT, a severe thunderstorm was located 10 miles southwest
  of Belt, or 18 miles southeast of Great Falls, moving north at 30 
  mph. An additional thunderstorm just south of Great Falls is 
  rapidly strengthening and may also become severe.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Great Falls, Belt, Black Eagle, Armington, Sluice Boxes State Park,
  Malmstrom Afb, Sand Coulee, Stockett, Tracy and Centerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4741 11065 4736 11071 4735 11077 4732 11077
      4729 11079 4712 11099 4720 11127 4758 11126
TIME...MOT...LOC 2217Z 198DEG 24KT 4727 11108 

HAIL...1.25IN
WIND...60MPH
 
$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:15 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 4, 3:15 PM MDT, 1 hour 3 minutes before
Area Forecast Discussion...CORRECTED W/W/A PORTION
National Weather Service Great Falls MT
315 PM MDT Sun Jun 4 2017

.SYNOPSIS...

Seasonably hot conditions will help fuel shower and thunderstorm
development this afternoon and evening. Any thunderstorms have the
potential to be strong to severe, with the primary threats
being damaging wind and hail. Cooler conditions arrive Monday,
but will be followed by warming temperatures later in the week.

&&

.DISCUSSION...

Tonight through Tuesday...The main focus in the short term is
with the strong/severe thunderstorm potential this afternoon and
evening. After the storms move out, a cold front will cross the
region from west to east bringing a shot of much cooler air with
it. In fact, highs on Monday look to be mostly in the 60s as
opposed to today's 80s/90s. Along the Hi-Line, showers may linger
into Monday afternoon until the surface low pulls further away
from the area. High pressure then builds in on Tuesday with dry
weather and temperatures closer to normal. Martin

Tuesday night through Thursday...Ridging aloft maintains fair
weather with gradually warmer temperatures through Thursday.
Isolated mountain showers become possible Thursday afternoon as
the ridge axis shifts east of the area.

Friday through Sunday...A large scale, closed upper low moves
across the Pacific NW from Friday on through the weekend. The
moist and increasingly unstable flow would favor showers and
thunderstorms on Friday. A cold front follows on Saturday,
producing periods of rain possibly enhanced by a low-level
easterly upslope flow. Snow could return to mountain areas as
temperatures fall below seasonal averages. Model solutions have
consistently presented this wet and cooler pattern, although
differences persist with regard to location and timing. The
overall progressive nature of this system would limit total rain
accumulations, but will continue to monitor for potentially heavy
rain in some mountain areas. PN

&&

.AVIATION...
Updated 1750z.

VFR conditions are expected to prevail through late Monday morning,
but strong thunderstorms this afternoon and evening could bring
periods of MVFR/IFR conditions at times. A few thunderstorms could
produce heavy rain, strong wind gusts, and possibly large hail.
Scattered to numerous showers will likely continue overnight and
into Monday morning with areas MVFR conditions in precipitation. mpj

&&

.HYDROLOGY...
UPDATED 2 PM Sunday

Missouri Basin River Forecast Center (MBRFC) river forecasts
continue to show water levels on the Big Hole River near Melrose
rising above flood stage overnight, then remaining above flood
stage through next weekend. Cooler temperatures on Monday will
slow snowmelt somewhat, but warmer temperatures return Tuesday
through Thursday for enhanced snowmelt conditions. Smaller streams
and creeks coming out of the mountains could rise to near
bankfull levels in the coming days as well, but no products
appear to be needed at this time. Finally, the Flood Watch
continues for the Big Hole River near Melrose. Most recent
information suggest that only minor agricultural impacts can be
expected when the river is between 6 and 7 feet so no warning is
anticipated unless and until river levels rise to near or above 7
feet. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  69  44  74 /  70  20   0   0
CTB  51  64  42  73 /  90  20  10   0
HLN  49  73  47  79 /  80  20   0   0
BZN  49  72  43  78 /  50  20   0   0
WEY  46  69  34  73 /  50  10  10   0
DLN  48  71  43  78 /  70  10   0   0
HVR  59  73  46  78 /  60  30  10   0
LWT  54  69  43  72 /  30  20   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood Watch in effect for the Big Hole River near Melrose.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jun 4, 2:19 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Great Falls MT
219 PM MDT SUN JUN 4 2017

MTZ014-052-054-042100-
Jefferson MT-Central and Southern Lewis and Clark MT-Meagher MT-
219 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHERN BROADWATER...NORTHWESTERN MEAGHER AND NORTH CENTRAL
JEFFERSON COUNTIES UNTIL 300 PM MDT...

At 218 PM MDT, Doppler radar was tracking a strong thunderstorm near
East Helena, or near Helena, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Helena, East Helena, Montana City, York, Spring Meadow Lake State
Park, Clancy and Black Sandy State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4697 11197 4681 11149 4676 11154 4678 11161
      4674 11164 4668 11164 4656 11176 4657 11179
      4654 11179 4643 11191 4652 11214
TIME...MOT...LOC 2018Z 212DEG 34KT 4663 11195

MARTIN
Special weather statement, Jun 4, 2:54 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Great Falls MT
254 PM MDT SUN JUN 4 2017

MTZ008-042130-
Beaverhead MT-
254 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 330 PM MDT...

At 253 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Wisdom, or 27 miles northeast of Salmon, moving
north at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Wisdom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4575 11381 4584 11370 4585 11344 4580 11343
      4575 11336 4580 11335 4582 11329 4540 11338
      4542 11377 4550 11376 4552 11381 4557 11382
      4559 11380 4562 11383 4578 11387
TIME...MOT...LOC 2053Z 183DEG 25KT 4551 11361

MARTIN
Special weather statement, Jun 4, 3:08 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
308 PM MDT SUN JUN 4 2017

MTZ012-014-042200-
Cascade MT-Central and Southern Lewis and Clark MT-
308 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEWIS AND CLARK AND
WESTERN CASCADE COUNTIES UNTIL 400 PM MDT...

At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Wolf Creek, or 17 miles southwest of Cascade,
moving northeast at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cascade, Wolf Creek, Fort  Shaw, Fort Shaw, Tower Rock State Park,
Craig and Eden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4690 11195 4705 11218 4756 11179 4729 11122
TIME...MOT...LOC 2107Z 219DEG 37KT 4708 11194

MARTIN
Local storm report, Jun 4, 3:28 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
328 PM MDT SUN JUN 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             MANHATTAN               45.86N 111.33W
06/04/2017  E0.50 INCH       GALLATIN           MT   TRAINED SPOTTER

            SPOTTER REPORTED HALF-INCH DIAMETER HAIL WITH
            THUNDERSTORM.

&&

KJ
Special weather statement, Jun 4, 3:33 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Great Falls MT
333 PM MDT SUN JUN 4 2017

MTZ050-051-042215-
Fergus MT-Judith Basin MT-
333 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JUDITH BASIN AND
WEST CENTRAL FERGUS COUNTIES UNTIL 415 PM MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Denton, or 18 miles east of Stanford, moving east
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Denton and Danvers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4718 10995 4733 10996 4739 10957 4710 10957
TIME...MOT...LOC 2133Z 271DEG 15KT 4724 10984

MARTIN
Special weather statement, Jun 4, 4:08 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
408 PM MDT SUN JUN 4 2017

MTZ012-013-050-042245-
Chouteau MT-Cascade MT-Judith Basin MT-
408 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEAGHER...
NORTHWESTERN JUDITH BASIN...SOUTH CENTRAL CHOUTEAU AND EASTERN
CASCADE COUNTIES UNTIL 445 PM MDT...

At 407 PM MDT, Doppler radar was tracking a rapidly developing
strong thunderstorm 15 miles southwest of Belt, or 23 miles
southeast of Great Falls, moving north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Great Falls, Belt, Black Eagle, Raynesford, Monarch, Sluice Boxes
State Park, Malmstrom Afb, Eden, Stockett, Tracy, Centerville,
Armington and Sand Coulee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4740 11052 4698 11087 4705 11108 4709 11109
      4708 11117 4712 11131 4757 11127
TIME...MOT...LOC 2207Z 198DEG 24KT 4719 11110

MARTIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 2:19 PM MDTSpecial Weather StatementTFXBroadwater41 min
Jun 4, 2:54 PM MDTSpecial Weather StatementTFX36 min
Jun 4, 3:08 PM MDTSpecial Weather StatementTFXCascade52 min
Jun 4, 3:25 PM MDTSevere Thunderstorm WarningTFXCascade36 min
Jun 4, 3:33 PM MDTSpecial Weather StatementTFXFergus42 min
Jun 4, 4:08 PM MDTSpecial Weather StatementTFXCascade37 min
Jun 4, 4:40 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau35 min
Jun 4, 5:00 PM MDTSpecial Weather StatementTFXLewis and Clark45 min
Jun 4, 5:11 PM MDTSevere Thunderstorm WarningTFXLewis and Clark34 min
Jun 4, 5:13 PM MDTSevere Thunderstorm WarningTFXChouteau32 min
Jun 4, 5:39 PM MDTSpecial Weather StatementTFXTeton36 min
Jun 4, 5:49 PM MDTSpecial Weather StatementTFXChouteau41 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.